Heavy Snow, Kittson
- When
- December 4, 10:30 AM CST to 6:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
On the heels of the first early December heavy snow producer (across southeast North Dakota and portions of northwest and west central Minnesota), a second heavy snow event followed roughly two days later. 5 inches of snow fell along a corridor from northern Towner County (ND) to southern Grand Forks County (ND) to central Wadena County (MN).
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On the heels of the first early December heavy snow producer (across southeast North Dakota and portions of northwest and west central Minnesota), a second heavy snow event followed roughly two days later. Six to 9.5 inches of snow fell along a corridor from northern Towner County (ND) to southern Grand Forks County (ND) to central Wadena County (MN). When combined with the snow totals from the prior early December event, many locations ended up with 15 to 20 inches of snow. This was good news for many snow related business in the area, which had not had this much early December snow for a number of years. As far as meteorological details, an area of surface low pressure tracked from eastern Montana to near Sioux Falls, SD. A fairly strong vorticity maximum was evident on water vapor imagery along the heavy snow path. The system also had a coupled upper jet structure to aid in providing strong lift. Quite a few rural schools cancelled classes or events early on Tuesday (4th) or early on Wednesday (5th).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 4, 10:15 AM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1015 AM CST TUE DEC 4 2007
.DISCUSSION...MAIN CHALLENGE WILL BE SNOWFALL TODAY. WILL BE
UPGRADING A PORTION OF THE ADVISORY TO A HEAVY SNOW WARNING...TO
THE SOUTH AND EAST OF THE CURRENT WARNING. REPORTS FROM THIS AREA
INDICATE 2-5 INCHES ALREADY HAVE FALLEN. 12Z MODELS SHOWING 700MB
TROUGH SLOWER TO MOVE THROUGH THE REGION. SHOULD BE DECENT 700MB
(MID-LEVEL) FRONTOGENESIS WITH STRONG MID-LEVEL BAROCLINIC ZONE
ACROSS THE AREA. ALSO WILL ISSUE SNOW ADVISORY FOR BEMIDJI AREA
BECAUSE OF SLOWER/SLIGHT EASTWARD SHIFT IN EXPECTED SNOWFALL
TODAY. THINKING 6-8 INCHES SNOWFALL IN WARNING AREA...AND 3-6 IN
ADVISORY AREA. WINDS WILL NOT BE A MAJOR ISSUE IN REDUCING
VSBY...BUT WITH LIGHT NATURE OF SNOW DRIFTING PROBABLY WILL BE AN
ISSUE. OTHER PARAMETERS LOOKING OK.
&&
.AVIATION...BAND OF MODERATE TO HEAVY SNOW EXPECTED THIS MORNING
INTO AFTERNOON FOR FAR AND GFK. CIGS AND VISIBILITY WERE IFR TO
LIFR AT GFK AND FAR. BAND OF IFR EXTENDS FROM WEST CENTRAL MN INTO
CENTRAL SK. COLD ADVECTION FORECAST FOR THIS AFTERNOON. WOULD
EXPECTED IFR BAND TO SHIFT SOUTH THIS AFTERNOON AND EVENING.
&&
.PREV DISCUSSION... /ISSUED 740 AM CST TUE DEC 4 2007/
DISCUSSION...
WILL UPGRADE THE LANGDON TO FINLEY ND CORRIDOR TO A HEAVY SNOW
ADVISORY WITH A MESOSCALE SNOW BAND. REPORTS OF 5-6 INCHES ALREADY
IN THE LANGDON AREA WITH ABOUT ANOTHER 2-3 INCHES UP HERE
POSSIBLE. THE HEAVIEST BAND IS FROM NEAR LANGDON INTO SW GRAND
FORKS COUNTY...SO WILL HOIST THE WARNING. DAY CREW WILL NEED TO
MONITOR TRENDS FURTHER TO THE SOUTH AND EAST.
PREV DISCUSSION... /ISSUED 430 AM CST TUE DEC 4 2007/
DISCUSSION...
TAMDAR SOUNDINGS INDICATE AT 850 HPA THE NAM IS TOO WARM AND THE GFS
IS SPOT ON WITH LOW LEVEL THERMAL FIELD. BOTH MODELS MAY BE A TAD
WARM IN THE COLDER AIR TO THE NORTH AND EAST BUT STILL REASONABLE.
SURFACE WAS LOW WAS OVER SOUTHWEST SK. GFS VERIFIES BETTER THAN THE
NAM WILL BE THE MODEL OF CHOICE.
4 G/KG MIXING RATIOS EDGE INTO THE SOUTHWEST ZONES AND PRECIPITABLE
WATERS AROUND 0.8 INCH WILL BE OVER CENTRAL ND THROUGH THE
MORNING...MOISTURE FIELD THEN SHIFT SOUTH/SOUTHEAST THIS AFTERNOON.
E-W GFS CROSS SECTION SHOWS MOISTURE FLUX CONVERGENCE AND THETA-E
ADVECTION FROM THE SURFACE TO 500 HPA THIS MORNING. COORDINATED WITH
YWG. THEY ESTIMATED 4 TO 6 INCHES SNOW IN PARTS OF AB AND SK WITH
THIS SYSTEM.
EXTENDED (FRI AND SAT)...
LOWERED TEMPS FOR SAT MORNING WITH HIGH PRESSURE EXPECTED OVERHEAD AND A
CLEAR SKY.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAVY SNOW WARNING UNTIL 6 PM CST THIS AFTERNOON FOR NDZ007-008-
015-016-026-027-029-030-039-054.
SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR NDZ006-014-024-
028-038-049-052-053.
MN...HEAVY SNOW WARNING UNTIL 6 PM CST THIS AFTERNOON FOR MNZ001>005-
007-008-013>016-022-023-027-028.
SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR MNZ009-017-024-
029>032-040.
&&
TGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 657 AM CST TUE DEC 4 2007 MNZ001>005-007-008-013>016-022>024-027>032-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-051300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 657 AM CST TUE DEC 4 2007 ...MORE SNOW FOR THE RED RIVER VALLEY MAINLY THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY A SNOW ADVISORY IS IN EFFECT UNTIL 6 PM TUESDAY. EXPECT A BAND OF 4 TO 6 INCHES OF SNOW ROUGHLY FROM NEAR LANGDON ND TO GRAND FORKS TO PARKERS PRAIRIE MINNESOTA FOR TODAY. MAJORITY OF THE SNOW WILL FALL THIS MORNING. THE REST OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA CAN EXPECT ONE TO THREE INCHES OF SNOW. LITTLE IF ANY DRIFTING OF SNOW IS FORECAST AS NORTHEAST WINDS SHOULD BE UNDER 15 MPH TODAY AND TONIGHT. THE SNOW WILL SHIFT SOUTHEAST INTO SOUTHERN MINNESOTA THIS AFTERNOON. THE MAJORITY OF THE SNOW SHOULD MOVE OUT OF NORTHEAST NORTH DAKOTA THIS MORNING AND OUT OF WEST CENTRAL MINNESOTA BY EARLY TO MID AFTERNOON. A WARM FRONT EXTENDED FROM LOW PRESSURE OVER NORTHEAST MONTANA INTO WESTERN SOUTH DAKOTA. THE LOW PRESSURE SYSTEM WILL MOVE INTO ILLINOIS BY MIDNIGHT TUESDAY NIGHT WITH A COLD FRONT TRAILING INTO NORTHEAST MONTANA. SNOW WILL FALL MAINLY NORTHEAST OF THE WARM FRONT TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ006-009-017-051300- LAKE OF THE WOODS-NORTH BELTRAMI-SOUTH BELTRAMI- 657 AM CST TUE DEC 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY ONE TO THREE INCHES OF SNOW IS EXPECTED TODAY. WITH THE LOW SNOW AMOUNTS...NO ADVISORY IS ANTICIPATED FOR THIS AREA TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
The national radar mosaic for the moment the first event began.
19 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66520, 66521, 66522, 66523, 66524, 66525, 66526, 66527, 66528, 66529, 66531, 66532, 66533, 66534, 70977, 66535, 66536, 66537, 66538.